Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 47, NWS Tallahassee, FL

May 2, 2003Ben Hill County, Irwin County, Turner County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at May 2, 2003, 11:12 PM EDT for Ben Hill County, Irwin County, Turner County, Georgia. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 2, 2003, 11:12 PM EDT (03:12 UTC)
Expired
May 3, 2003, 12:15 AM EDT
In force
63 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Ben Hill County, GA, Irwin County, GA, Turner County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 2, 11:10 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 3.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2213 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

255 
WUUS52 KTAE 030312
SVRTLH
GAC017-155-287-030415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1110 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEN HILL COUNTY IN GEORGIA
  IRWIN COUNTY IN GEORGIA
  NORTHEASTERN TURNER COUNTY IN GEORGIA

* UNTIL 1215 AM EDT

* AT 1110 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED    
  SEVERE THUNDERSTORMS WITH DAMAGING WINDS ALONG A LINE EXTENDING    
  FROM 16 MILES NORTHEAST OF FITZGERALD TO 9 MILES NORTH OF          
  ASHBURN...MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  REBECCA BY 1115 PM EDT...
  QUEENSLAND BY 1120 PM EDT...
  RED BLUFF BY 1130 PM EDT...
  ARP BY 1135 PM EDT...
  ABBA...LANDS CROSSROADS BY 1145 PM EDT...
  OCILLA BY 1200 AM EDT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 60 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.


REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN TALLAHASSEE. OR YOU
CAN ALSO CALL THE NATIONAL WEATHER SERVICE IN TALLAHASSEE DIRECTLY AT
850-942-8833 TO REPORT SEVERE WEATHER. LAT...LON 3188 8299 3185 8377
3149 8335 3148 8295

$$

8-JAMSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 8:45 PM EDT, 2 hours 27 minutes earlier.

Area forecast discussion, May 2, 8:45 PM EDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE
845 PM EDT FRI MAY 2 2003

AN ACTIVE EVENING OVER MUCH OF AL INTO NRN/CNTRL GA W/ SEVERAL
CLUSTERS OF STRONG-SEVERE TSTMS ONGOING. TORNADO WATCH #214 VALID
UNTIL 03Z FOR SE AL/ERN FL PANHANDLE COUNTIES. OUTFLOW BOUNDARIES OF
EARLIER MCS COUPLED W/ VERY UNSTABLE AIRMASS (CAPES 3000-4000 J/KG &
LIS TO -11) & S/WAVE ENERGY ALOFT RESPONSIBLE FOR SEVERE WX IN FORM
OF DAMAGING WINDS AND LARGE HAIL.

PUBLIC...REGIONAL 88DS HAVE SHOWN LITTLE CHANGE IN INTENSITY THE
PAST HOUR...HOWEVER LESSER COVERAGE. W/ LOSS OF INSOLATION...SHOULD
NOTICE A GRADUAL DECREASE IN INTENSITY. STILL COULD SEE ISOLATED
SEVERE WX IN WATCH AREA THRU LATE EVENING THOUGH. WILL KEEP GOOD
CHANCE GOING THRU AT LEAST MIDNIGHT FOR THESE AREAS. OVER THE GA/BIG
BEND ZONES...LOW CHANCE POPS STILL LOOK GOOD.

MARINE...ONSHORE (SWLY) SURFACE WINDS ALONG THE COAST...BECOMING SLY
OFFSHORE. SPEEDS WERE NEAR 10 KTS W/ SEAS 2 FT OR LESS. NO SIG
CHANGES FOR COASTAL WATERS.

.TLH...
AL...NONE.
GA...NONE.
FL...NONE.

MAJ
Hazardous weather outlook, May 2, 11:30 AM EDT, 11 hours 42 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-031000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1130 AM EDT FRI MAY 2 2003

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF STRONG TO SEVERE THUNDERSTORMS THIS
AFTERNOON AND EVENING...ESPECIALLY ACROSS SOUTH GEORGIA...SOUTHEAST
ALABAMA AND THE FLORIDA BIG BEND AND PANHANDLE. THESE SHOWERS AND
THUNDERSTORMS WILL BE ASSOCIATED WITH THE SEA BREEZE BOUNDARY. THE
MAIN THREAT WILL BE STRONG GUSTY WINDS...SMALL HAIL...FREQUENT
LIGHTNING...AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO SIGNIFICANT HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT...ALTHOUGH
SPOTTER REPORTS MAY BE NEEDED FOR ISOLATED STRONG THUNDERSTORMS.

9-FOURNIER/10-BOLINSKI

In the hours before

Special weather statement, May 2, 6:04 PM EDT, 5 hours 8 minutes before
ALZ065>069-FLZ007>014-030300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
604 PM EDT FRI MAY 2 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR SOUTHEAST
ALABAMA...THE FLORIDA PANHANDLE AND THE ADJACENT COASTAL
WATERS...EFFECTIVE UNTIL 1100 PM EDT (1000 PM CDT).

THIS WATCH INCLUDES THE FOLLOWING COUNTIES:

IN ALABAMA...COFFEE...GENEVA...DALE...HENRY...AND HOUSTON.

IN FLORIDA...WALTON...HOLMES...WASHINGTON...BAY...JACKSON...CALHOUN
AND GULF.

REMEMBER A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES
AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

8-JAMSKI

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:36 PM EDTSevere Thunderstorm WarningTAETift, Worth24 min
May 3, 12:03 AM EDTSevere Thunderstorm WarningTAEBerrien27 min
May 3, 12:32 AM EDTSevere Thunderstorm WarningTAELanier, Lowndes43 min
May 3, 12:48 AM EDTSevere Thunderstorm WarningTAEBrooks, Thomas27 min
May 3, 1:23 AM EDTSevere Thunderstorm WarningTAELowndes22 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.